Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/69876
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: A mathematical model of cell cycle progression applied to the MCF-7 breast cancer cell line
Author: Simms, K.
Bean, N.
Koerber, A.
Citation: Bulletin of Mathematical Biology, 2012; 74(3):736-767
Publisher: Pergamon-Elsevier Science Ltd
Issue Date: 2012
ISSN: 0092-8240
1522-9602
Statement of
Responsibility: 
Kate Simms, Nigel Bean, Adrian Koerber
Abstract: In this paper, we present a model of cell cycle progression and apply it to cells of the MCF-7 breast cancer cell line. We consider cells existing in the three typical cell cycle phases determined using flow cytometry: the G1, S, and G2/M phases. We further break each phase up into model phases in order to capture certain features such as cells remaining in phases for a minimum amount of time. The model is also able to capture the environmentally responsive part of the G1 phase, allowing for quantification of the number of environmentally responsive cells at each point in time. The model parameters are carefully chosen using data from various sources in the biological literature. The model is then validated against a variety of experiments, and the excellent fit with experimental results allows for insight into the mechanisms that influence observed biological phenomena. In particular, the model is used to question the common assumption that a 'slow cycling population' is necessary to explain some results. Finally, an extension is proposed, where cell death is included in order to accurately model the effects of tamoxifen, a common first line anticancer drug in breast cancer patients. We conclude that the model has strong potential to be used as an aid in future experiments to gain further insight into cell cycle progression and cell death.
Keywords: Cell cycle; Mathematical model
Rights: © Society for Mathematical Biology 2011
RMID: 0020116503
DOI: 10.1007/s11538-011-9700-2
Appears in Collections:Environment Institute publications
Mathematical Sciences publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.